People are often surprised by their strong reaction to losing their hair during chemotherapy.
In the beginning they may be more concerned about physically unpleasant or limiting side effects, such as nausea or fatigue. After all, hair loss is painless, and for most people, temporary. Yet something about seeing clumps of hair in the drain or balding patches on their head causes great emotional distress. Perhaps it makes their cancer real for the first time, or maybe they just weren’t prepared for how they would look.
So be proactive and learn what you can ahead of time. Ask your doctor or nurse if your chemotherapy regimen causes hair thinning or loss, when you can expect it to begin, and if they expect it to grow back after treatment ends.
How chemotherapy affects hair
Hair is made of a protein called keratin, and it grows from a hair bulb or root, located at the bottom of a hair follicle beneath the skin. Inside the bulb, blood vessels bring nutrients so the cells can multiply and build the hair. As it grows, the hair gets pushed up through the skin. (Hair above the skin is dead.)
Hair grows in cycles. Approximately 80-90% of the time, hairs are in the growing phase. The cells are multiplying quickly, and the hair is growing about 0.3 millimeter a day (1/2 inch per month). These growth cycles occur faster on the scalp, so the hair on your head grows faster than your body hair. On average, we have about 100,000 hairs on our head, and about 100 of them fall out every day.
Chemotherapy drugs identify and target cells that reproduce quickly, regardless of whether they are cancer cells or not. This is where we begin to see how chemotherapy causes side effects like hair loss.
Damage to these normal cells is usually temporary. Once the follicles are repaired, the hair grows back. Sometimes the new hair is quite different from the original hair in texture or color. It may even be more or less curly.
What you should know about chemotherapy-induced hair loss
- Not all chemotherapy drugs cause hair loss.
- Hair loss can be fast or slow; you may lose all, or just some, of your hair; hair may fall out in clumps; hair may thin out.
- If you have total hair loss, you will lose eyelashes, eyebrows, armpit and pubic hair.
- Hair loss may begin 2-3 weeks after your first chemotherapy treatment, or it may not begin until after your second cycle.
- Hair may start growing back while you are still in treatment or three to six months after you have completed chemo.
- The extent of hair loss may depend on a number of factors: the chemo drug being used, the dose, how it is given and how frequently it is given. For example:
- People getting high-dose, intravenous (IV) chemo are more likely than those on low-dose or oral chemotherapy to have total hair loss.
- Combination chemotherapy regimens, particularly ones that include doxorubicin, docetaxel, paclitaxel, or etoposide are more likely to cause hair loss than chemotherapy with a single drug.
Elevate Salon at Roswell Park
“At Elevate Salon, we provide a respite for patients where they can feel comfortable and understood in an uplifting environment.” Visit us on the first floor of the Clinical Sciences Center, next to the Breast Oncology Center.Learn more
Here are some things you can do ahead of time if you’ve been told to expect hair loss:
- Cut your hair short or shave your head.
- Get a wig. Roswell Park’s Elevate Salon offers cancer patients experiencing hair loss due to their treatment, one wig and one head covering per active treatment year at no cost.
- Visit the Elevate Salon on the first floor of the Clinical Sciences Center, near the entrance to the Breast Oncology Center, Monday-Friday, 9 a.m.-4 p.m. You can make an appointment in the Elevate Salon to get your wig styled — wig stylists are available every day of the week. Contact us at 716-845-8659 (Option 2).
- Hats, scarves and caps may help you feel better about your appearance while preventing heat loss and protecting your scalp from the sun.
This is Part 1 of a two-part series. Part 2 will discuss which chemotherapy drugs are most likely to cause hair loss and scalp cooling.